Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 159, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 15, 1997, 3:32 PM CDT for Baldwin County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1997, 3:32 PM CDT (20:32 UTC)
- Expired
- May 15, 1997, 4:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 152030 RRA SVRMOB ALC003-152130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 332 PM CDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...SOUTHERN BALDWIN COUNTY AT 327 PM CDT MOBILE DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS JUST NORTH OF INTERSTATE 10 IN BALDWIN COUNTY ALABAMA. MOVEMENT IS TO THE SOUTHEAST AT 20 MPH. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED WITH THESE STORMS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAG\ING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:52 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 15, 1:52 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 251 PM CDT THU MAY 15 1997 AT 16Z SFC FRONT TO THE N WAS LOCATED FROM THE CENTRAL PARTS OF AL STRETCHING SW TO NEAR MEI AND THE MS LA BORDER. TO THE W SATELITE LOOPS STILL INDICATE DEEPER MOISTURE MAINLY OVR THE GULF S OF LA AND FURTHER W OVR TX CONTINUES TO AVECT EASTWARD WITH CURRENT PATTERN. LATEST GRIDDED DATA BOTH NGM AND ETA SHOW DEEPER MOISTURE TO THE W BEGINS ADVECTING OVR THE REGION LATE THIS AFT AND EARLY THIS EVENING...COUPLING WITH GOOD AFT HEATING AND DEWPTS NEAR 70...WILL GIVE WAY FOR SCT SH AND TS MAINLY DURING THE DAYLIGHT HRS. BELIEVE MID TO UPPER LEVEL MOISTURE WILL PERSIST THROUGH THE MIDDAY HOURS ON FRI GIVING WAY FOR MOSTLY CLDY SKIES THROUGH 20Z FRI. CLDS AND UPPER LEVL MOISTURE WILL BEGIN TO MOVE OFF THE CST LATE FRI AS FRNT EASES FURTHER S LATE IN THE DAY. WITH THIS WILL NEED TO UP POPS FOR MOST PLACES IN THE FA MAINLY FOR THE EVE HOURS WITH THE POSSIBLITY OF SOME LINGERING -RA NEAR THE CST AFT 06Z TONIGHT AS THE FRONT SLOWS NEAR THE CST. CURRENT TEMPS LOOK GOOD. FOR THE CSTL WATERS OF AL AND NWFL SCT POPS DEVELOPING TO NORTH OVER LAND WILL MOST LIKELY MOVE OFF THE CST LATER THIS EVE POSSIBLY LINGERING THOUGHOUT THE NIGHT FURTHER OFFSHORE AS IMPULSE OVER THE W GULF SLIDES JUST SOUTH OF THE REGION. WINDS AND SEAS LOOK TO BE ON TRACK WITH PASSING FRONT THOUGH IF CONVECTION BECOMES WIDESPREAD OVR THE GULF LATE TONIGHT COULD SEE HIGHER SEAS AND WINDS WITH SOME OF THE STONGER THUNDERSTORMS. MOB 60/80/62/85 31-0 PNS 61/80/64/84 32-0 DTS 63/80/63/81 32-0 EVR 57/81/54/86 3100 32
In the hours before
Special weather statement, May 15, 11:15 AM CDT, 4 hours 17 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-160600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1115 AM CDT THU MAY 15 1997 A WEAK COLD FRONT OVER SOUTHEAST MISSISSIPPI AND CENTRAL ALABAMA WILL MOVE THROUGH THE REGION THIS EVENING. SOUTHERLY FLOW AHEAD OF THE FRONT HAS BROUGHT LOW-LEVEL MOISTURE TO THE CENTRAL GULF COAST. THIS...ALONG WITH AFTERNOON HEATING...WILL RESULT IN SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BE STRONG BUT NONE IS EXPECTED TO BECOME SEVERE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE REQUIRED THROUGH TONIGHT.
Special weather statement, May 15, 11:20 AM CDT, 4 hours 12 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-160600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1115 AM CDT THU MAY 15 1997 A WEAK COLD FRONT OVER SOUTHEAST MISSISSIPPI AND CENTRAL ALABAMA WILL MOVE THROUGH THE REGION THIS EVENING. SOUTHERLY FLOW AHEAD OF THE FRONT HAS BROUGHT LOW-LEVEL MOISTURE TO THE CENTRAL GULF COAST. THIS...ALONG WITH AFTERNOON HEATING...WILL RESULT IN SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BE STRONG BUT NONE IS EXPECTED TO BECOME SEVERE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE REQUIRED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:14 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.